Chat with us, powered by LiveChat

Tapering Off Librium: Is There a Safe Way to Do It?

Librium is a prescription medication used to treat anxiety disorders as well as symptoms caused by alcohol withdrawal. It is a benzodiazepine and central nervous system depressant, which means it works by calming the nervous system. Excessive brain activity that causes anxiety is quieted by Librium, and as a result, people experience a general sense of calm after taking it.

Librium was first approved for medical use by the U.S. Food and Drug Administration in 1960, but it has since become a commonly misused medication. The use of Librium, which is overprescribed by doctors and misused recreationally by individuals, comes with its own set of risks. It is well recognized as a habit-forming drug with a high risk of tolerance, dependence, and addiction if the warning signs are ignored.

Due to the high likelihood of tolerance and dependence to develop in individuals who take Librium for an extended period, it is not recommended to take the drug on a daily basis for more than a couple weeks. Tolerance can even begin to develop after just a few days of consistent use.

In fact, tolerance is considered to be a normal reaction to taking benzodiazepines like Librium. Dependence and addiction, however, are not typical responses and should be addressed as soon as the warning signs are recognized.

FREE Insurance Verification & Consultation

Librium Withdrawal

If you have been taking Librium for medical or recreational purposes for more than a couple weeks, you are likely to experience withdrawal symptoms when you greatly reduce your dosage or stop taking it entirely. Withdrawal symptoms indicate that your body has adapted to the presence of the drug in your system and now relies on it to function. When you suddenly remove that drug from your system, your body may have a hard time adjusting quickly.

Withdrawal symptoms happen during this period of adjustment until your body can function properly again. Depending on your history of substance use and other personal factors, the withdrawal process typically takes a few days to a few weeks. How long you have been using Librium and how much you have been taking, as well as your age, body mass, metabolism, and use of any other drugs or medications will all influence your withdrawal timeline.

All benzodiazepines have the potential to cause physical dependence that will result in withdrawal symptoms once use is reduced.

Common symptoms of benzodiazepine withdrawal include:

  • Agitation
  • Irritability
  • Depression
  • Anxiety
  • Insomnia
  • Muscle aches and pains
  • Nausea and vomiting
  • Blurred vision
  • Sweating and chills
  • Impaired motor coordination
  • Hallucinations
  • Delusions
  • Seizures

Withdrawal symptoms are likely to be most severe in people who have been taking high doses of Librium for an extended period. Many of the above symptoms are uncomfortable at best, and some of them require serious medical attention. Enrolling in a medically assisted detox program is the best way to ensure your safety as you go through the withdrawal process.

How to Taper Off Librium

Tapering off Librium is one method that is used by medical detox programs to mitigate withdrawal symptoms. Tapering is highly recommended for people who have been using Librium for more than one year, though it can be appropriate for people who have been using Librium for much shorter times as well. To avoid potentially dangerous withdrawal symptoms, like seizures, a well-planned tapering plan should be put into place.

Experts explain that benzodiazepine tapering plans must be individualized, accounting for the exact drugs being used, what their half-lives are, and what the likelihood of experiencing significant withdrawal symptoms is. There are various factors to consider when creating a safe tapering plan. A few are:

  • The plan should allow enough time for slow and gradual tapering.
  • Reducing dosages by 25 percent every two weeks is safe for most people.
  • Some people may only be able to handle a 10 percent reduction each week.
  • Adjustments can be made to the tapering schedule as withdrawal symptoms are encountered or avoided.
  • The success of tapering plans can be enhanced through participation in cognitive behavioral therapy.

The goal of an effective tapering plan is to prevent the experience of excessive withdrawal symptoms. It is unlikely that zero withdrawal symptoms will be encountered, as your body is going through a significant adjustment period. Following through with a well-planned taper off Librium, however, is the best way to restore personal health and well-being.

The Importance of Medical Detox

Medical detox, which often includes tapering plans, plays an important role in ensuring safe and effective detox from substances people have become dependent on or addicted to. Medications are used to manage the severity of both physical and mental symptoms that arise during withdrawal. The goal of medical detoxification is to safely manage the acute symptoms that occur when someone stops their drug use.  

Severe withdrawal symptoms, such as seizure or hallucinations, can be very dangerous to attempt to manage on your own, which is why medical detoxification is often recommended. Additionally, people who participate in medical detox often see better treatment outcomes than people who do not receive any medical assistance during this period.

It is important to note, however, that medically assisted detox does little on its own to impact long-term drug use. Medical detoxification is just the first stage of addiction treatment and must be followed by sufficient participation in behavioral therapy.

The Risks of Detoxing at Home

Medical detox is highly recommended because many risks are associated with attempting to detox by yourself at home. One of the greatest risks is the occurrence of unforeseen withdrawal symptoms that may require medical attention. If you are detoxing on your own, you may not be able to call for medical help soon enough. For people with an extensive history of Librium misuse, it is possible to experience life-threatening withdrawal symptoms, such as seizures.

An additional risk of at-home detox is the temptation to use drugs and alcohol. If you plan to detox at home, it is important to remove all drugs and alcohol first, so you are not tempted to use them once challenging withdrawal symptoms set in.

librium

Relapse is not uncommon during the withdrawal phase, so it is important to have a plan in place for how you will address it, should it come up.

In the case of relapse, people are often at a higher risk of overdose. During the withdrawal phase, tolerance for drugs typically goes down, and this often happens more quickly than people realize. If people relapse during withdrawal and return to their last known doses of drug use, there is a high risk of overdose as their body no longer has the tolerance it once did.

Using Librium Safely

While there are many risks associated with Librium use, it does serve important medical purposes. Steps can be made to ensure the safe consumption of Librium, and your prescribing doctor can put a plan in place to safely reduce your use over time. Recognizing tolerance and tapering off the drug before dependence and addiction set in are important steps to take to ensure mental and physical health.

We have care experts that available 24/7